Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Lubbock, TX

March 31, 2006Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 31, 2006, 10:47 PM CST for Garza County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2006, 10:47 PM CST (04:47 UTC)
Expired
Mar 31, 2006, 11:30 PM CST
In force
43 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 60 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 010448
SVRLUB
TXC169-010530-
/O.NEW.KLUB.SV.W.0002.060401T0447Z-060401T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1047 PM CST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS.

* UNTIL 1130 PM CST

* AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  GRAHAM...OR ABOUT 5 MILES WEST OF POST...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE POST AND GRAHAM.

AT 1044 PM THE GARZA COUNTY SHERIFFS OFFICE REPORTED QUARTER SIZE 
HAIL 5 MILES WEST OF POST.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3311 10135 3312 10136 3312 10147 3313 10148
      3313 10154 3329 10154 3330 10153 3339 10153
      3339 10129

$$
1 follow-up statement
000 
WWUS54 KLUB 010503
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1102 PM CST FRI MAR 31 2006

TXC169-010530-
/O.CON.KLUB.SV.W.0002.000000T0000Z-060401T0530Z/
GARZA TX-
1102 PM CST FRI MAR 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR GARZA COUNTY...

AT 1100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 5 MILES NORTH OF POST...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTHERN GARZA COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3339 10114 3321 10127 3317 10150 3339 10150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:16 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 31, 3:16 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CST FRI MAR 31 2006

.SHORT TERM...
WEAK FRONT/WIND SHIFT LINE HAS PRETTY MUCH STALLED ACROSS THE NRN
ROLLING PLAINS THIS AFTN. MOST OF THE CWA HAS REMAINED IN A SMALL DRY-
SLOT WHILE THE DEEPER MOISTURE IS LOCATED NOT FAR AWAY...FROM NEAR
SJT TO ABI TO SPS.

AFTER DARK...SOUTHEASTERLY LLJ WILL STRENGTHEN AND BEGIN TO ADVECT
MOISTURE BACK INTO THE AREA. 12Z NAM SHOWS STRONG WAA ON THE NOSE OF
THE LLJ...AND IN COMBINATION WITH A WEAK DISTURBANCE MOVING OVERHEAD
IN THE SW FLOW ALOFT...PRODUCES SOME QPF ACROSS THE SRN ROLLING PLAINS
AROUND MIDN. ALTHOUGH IN RECENT SIMILAR CASES CONVECTION HAS NOT
BEEN ABLE TO DEVELOP...850MB TEMP ADVECTION FIELD LOOKS IMPRESSIVE
AND HAVE ADDED LOW POPS TO THE SE COUNTIES. MID-LVL LAPSE RATES
ARE STEEP AND IT IS NOT OUT OF THE QUESTION A STRONG TSTM COULD
DEVELOP BUT WILL NOT HIGHLIGHT AT THIS TIME. AFTER MIDN...THE 850MB
WINDS ARE PROGGED TO VEER TO THE SW AND THIS SHOULD KEEP MOISTURE
RETURN SHALLOW UP ON THE CAPROCK.

WV IMAGERY THIS AFTN SHOWS A LARGE TROUGH MOVING ONSHORE ALONG THE
WEST COAST. 12Z MODELS DEPICT A DISTINCT LEAD H5 SHTWV TROUGH MOVING
NE ACROSS THE PANHANDLE AND NRN SPLNS FROM ABOUT 12Z TO 0Z. A 50-
60KT WINDMAX ACCOMPANIES THIS SHTWV. LIFT WITH THIS FEATURE IS
LIKELY TO SPREAD OVER THE DRYLINE AS IT DEVELOPS JUST EAST OF THE
CAPROCK...AND MOVES EASTWARD. BY LATE AFTN...PRESSURE FALL CENTER
BACK TO TO THE WEST SHOULD CAUSE THE 850MB-SFC WIND TO BACK AND
SUPPORT A PERIOD WHERE THE DRYLINE SLOWS OR BECOMES QUASI-
STATIONARY. THE MAIN CONVECTIVE FCST QUESTION IS WHAT LONGITUDE
THIS WILL OCCUR. FCST SNDGS FROM THE ROLLING PLAINS...EAST OF FCST
DRYLINE POSITION SHOW A WEAKLY CAPPED AND HIGHLY UNSTABLE
ENVIRONMENT...WITH ADEQUATE SHEAR FOR SUPERCELL DEVELOPMENT. IT
APPEARS THAT INITIATION MAY OCCUR SLIGHTLY FURTHER WEST...E.G.
BRISCOE AND MOTLEY COUNTIES. BUT AS NASCENT TSTMS ENCOUNTER DEEPER
MOISTURE AND BETTER DIRECTIONAL SHEAR PRESENT TOWARD THE OKLA
BORDER/RED RIVER AREA...THEY WILL LIKELY BECOME SUPERCELLULAR...
AND SUPPORT LARGE HAIL AND DAMAGING WINDS. AT THIS POINT...DRYLINE
POSITION APPEARS TO BE THE MAIN VARIABLE FOR WHERE CONVECTION
INITIALLY DEVELOPS WHILE THE EXTENT OF CIRRUS AND AIRMASS
MODIFICATION FROM POSSIBLE MORNING CONVECTION ARE ADDITIONAL
FACTORS OF UNCERTAINTY.

.LONG TERM...
LONG TERM CONCERNS INCLUDE: A POTENTIAL ONGOING SEVERE WEATHER EVENT
IN/NEAR THE EASTERN ZONES AT THE ONSET OF THE PERIOD...AND A RETURN
TO DRYLINE RELATED WEATHER BY MID WEEK.

A PROGRESSIVE/SHARP SHORTWAVE TROUGH AXIS WILL PROPAGATE OVER THE
SOUTHERN PLAINS SATURDAY NIGHT. THUNDERSTORMS...SOME LIKELY
SEVERE...WILL BE IN PROGRESS WITHIN CLOSE PROXIMITY TO THE EASTERN
ZONES SATURDAY EVENING IN ADVANCE OF THE MENTIONED FEATURE AND EAST
OF SURFACE DRYLINE. CURRENT SOLUTIONS SUGGEST HIGHER PROBABILITIES FOR
SIGNIFICANT SEVERE WILL EXIST JUST NORTHEAST OF THE FA OVER WESTERN
OKLAHOMA/WESTERN NORTH TEXAS AS THE DRYLINE/LOW LEVEL CONVERGENCE
MIXES EAST OF THE CAPROCK...BUT EXACT POTENTIAL WILL DEPEND ON
EFFECTS OF PROGGED OVERNIGHT CONVECTION AND DEGREE OF EASTWARD
DRYLINE MIXING OVER THE ROLLING PLAINS AS MENTIONED IN SHORT TERM
DISCUSSION. THUS WILL DRAW CHANCE CATEGORY POPS OVER THE EASTERN
ROLLING PLAINS WITH ANTICIPATIONS OF CONVECTIVE INITIATION PRIOR
TO THIS PERIOD AND THEN PROPAGATING EAST/NORTHEASTWARD OVER
WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA.

A WEAK COLD FRONT WILL PUSH SOUTH ACROSS THE SOUTH PLAINS REGION BY
LATE SUNDAY IN THE WAKE OF THE TROUGH AXIS AND AS MID LEVEL HEIGHTS
BUILD OVER THE ROCKIES. BENIGN WEATHER IS EXPECTED THROUGH EARLY
TUESDAY WHEN SOUTHWESTERLY FLOW WILL BECOME RE-ESTABLISHED IN
ADVANCE OF A POTENT WESTERN U.S. UPPER TROUGH...AND AS THE EFFECTS
OF WEAK SURFACE RIDGING FINALLY DIMINISH IN A RETURN SOUTHERLY FLOW
REGIME. A DRYLINE MAY SHARPEN AS EARLY AS LATE TUESDAY OVER WEST
TEXAS...AND WITH THE POTENTIAL FOR MINOR RIPPLES EMBEDDED WITHIN THE
INCREASING SOUTHWESTERLY FLOW ALOFT/HEIGHT FALLS WILL MAINTAIN THE
MENTION OF SLIGHT CHANCE OVER MOST OF THE AREA. THE POTENTIAL FOR
DRYLINE ACTIVITY WILL PERSIST INTO WEDNESDAY BEFORE THE WESTERN U.S.
TROUGH EJECTS EAST THURSDAY WITH A POTENTIAL RETURN TO DRY/BREEZY
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  48  74 /   0  10  10   0
TULIA         49  81  51  77 /  10  10  10   0
PLAINVIEW     50  82  52  78 /  10  10  10   0
LEVELLAND     50  83  51  79 /  10  10  10   0
LUBBOCK       53  82  52  79 /  10  10  10   0
BROWNFIELD    53  84  52  80 /  10  10  10   0
CHILDRESS     54  83  57  79 /  10  40  40  10
SPUR          55  84  56  81 /  10  20  20   0
ASPERMONT     57  84  59  80 /  20  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/20
Hazardous weather outlook, Mar 31, 6:00 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST FRI MAR 31 2006

TXZ021>044-011130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND ROLLING PLAINS SATURDAY AFTERNOON AND
EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AS
AN APPROACHING UPPER LEVEL TROUGH PRODUCES A FAVORABLE ENVIRONMENT
FOR CONVECTIVE DEVELOPMENT. FORECAST INSTABILITY AND WIND SHEAR
WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH ATTENDANT
THREATS OF LARGE HAIL AND TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:36 PM CSTSevere Thunderstorm WarningLUBFloyd23 min
Apr 1, 3:44 PM CSTSevere Thunderstorm WarningLUBMotley46 min
Apr 1, 4:29 PM CSTSevere Thunderstorm WarningLUBHall, Motley61 min
Apr 1, 4:42 PM CSTSevere Thunderstorm WarningLUBCottle48 min
Apr 1, 4:51 PM CSTSevere Thunderstorm WarningLUBChildress54 min
Apr 1, 5:30 PM CSTSevere Thunderstorm WarningLUBCottle45 min
Apr 1, 5:45 PM CSTSevere Thunderstorm WarningLUBChildress45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.